What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 6:06 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 9, 6:06 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
706 AM EDT Sat Jul 9 2022
.SYNOPSIS...
A frontal boundary will linger across the area today, before
shifting south of the region on Sunday. Cooler and drier air
filters into the area early next week as high pressure moves
overhead.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 355 AM EDT Saturday...
Morning surface analysis shows weak low pressure along a stalled
frontal boundary near the VA/NC border. Aloft, a trough over the NE
CONUS extends to the SW over the Mid-Atlantic while a strong ridge
remains anchored over the four corners region, resulting in WNW flow
aloft. Local radar is mostly devoid of echoes but showers with some
thunder are noted to the SE off the NC coast. To the NW, a pocket of
light to moderate rainfall continues from DC SW toward the Blue
Ridge. Some of this precip is impacting the far NW as well as MD
portions of the Eastern Shore.
Unsettled weather is in store for rest of the day as the stalled
front lifts northward along with surface low pressure this morning
into the afternoon, bringing the chance for widespread showers and
storms capable of heavy rainfall. Will show the highest PoPs across
the north this morning, spreading southward this afternoon into this
evening. Forecast soundings feature poor lapse rates and a very
moist column so despite a marginal risk from SPC, believe heavy
rainfall will be the primary concern for today. WPC has included the
entire area in a slight risk for excessive rainfall. Widespread
cloud cover will hamper surface heating, resulting in meager
instability across the area. If some thinning or breaks in the
clouds can materialize then the potential for gusty winds in the
stronger convective cores will increase. Temperatures today will be
much cooler across the north with highs only in the upper 70s to low
80s. To the south of the northward-advancing front, temps could rise
into the mid to upper 80s, especially cloud cover is thinner than
currently forecast. Rainfall will dip southward this evening with
the highest PoPs generally along and south of US 460. Overnight low
temps fall into the mid 60s N to the low 70s S. Rainfall totals
today/tonight range from around 1" N to 1-1.5" across the SE quarter
of the area. If heating allows stronger convection to form this
afternoon, localized areas could receive 2-3".
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 355 AM EDT Saturday...
The front slips south of the area on Sunday with moisture lifting up
and over the near-surface cooler air. 00z guidance has come in much
wetter for Sunday than it looked 24 hours ago so have increased PoPs
over the southern half of the area with little to no thunder
expected on the cool side of the front. Temperatures will struggle
to breach 80 degrees over much of the area with cloud cover holding
strong over all but the far N by late afternoon. Higher PoPs are
relegated to the far southern counties by Sunday evening with drying
conditions for the rest of the region. Clearing skies will allow
overnight low temps to fall into the low 60s for much of the area
with upper 60s and low 70s S where clouds will be thickest
overnight.
High pressure moves in for Monday any lingering showers confined to
NE NC. Onshore flow Monday morning will transition to southeasterly
by the evening as high pressure moves offshore. High temps warm into
the low/mid 80s with overnight lows in the upper 60s for most of the
area with low 70s possible near the coast.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 355 AM EDT Saturday...
Warming trend gets underway on Tuesday as low level flow from the
south allows moisture levels to increase. Should be a dry day for
the region with only low-end slight chance PoPs clipping the far N
late in the day. High temps warm back into the low 90s with
plentiful sunshine. Lows Tuesday night fall into the low 70s inland
to the mid 70s near the coast. A cold front approaches from the NW
on Wednesday, leading to a better chance for afternoon/evening
showers and storms. Not quite as hot on Thursday with high temps in
the mid to upper 80s. Some lingering showers and storms are possible
across the SE half of the area Thursday afternoon/evening. Low temps
range from the mid 60s NW to the low 70s SE. Similar conditions are
expected Friday with a chance for afternoon showers and storms and
high temps in the mid to upper 80s.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM EDT Saturday...
A mix of flying conditions this morning as a stalled frontal
boundary finally begins to move back to the north. MVFR/IFR CIGs are
common across the southern half of the area with VFR conditions
holding on at SBY. Radar shows showers/rain across the northern tier
of counties, spreading toward SBY and RIC. Low pressure and the
front will sag back to the south later this afternoon with
showers and some potential for thunder along with MVFR CIGs and
VSBY. Guidance tanks the CIGs again tonight but won't go quite
that far for now and just show MVFR conditions this evening.
Winds are light out of the SE this morning but will become north
and northeast 5-10 kt by the afternoon and evening.
The boundary will be slow to move S tonight into early Sunday
morning with IFR/MVFR conditions likely along with additional
showers, followed by a slow improvement Sunday afternoon.
Gradually clearing out, with a cooler, drier airmass pushing
into the region early next week. VFR looks to prevail Monday and
Tuesday, before rain chances increase again on Wednesday ahead
of our next frontal passage.
&&
.MARINE...
As of 425 AM EDT Saturday...
Early this morning, a frontal boundary was laying across the CWA
from west to east and off the coast, as weak areas of low
pressure move along it. Winds were generally SE or S 5-10 kt
over the waters. Waves were 1-2 ft and seas were 2-3 ft.
That frontal boundary, with weak areas of low pressure moving
along it, will gradually push S of the region later this aftn
into tonight, as sfc high pressure starts to build in from the
NNE. Light SE-SW winds this morning, will gradually become ENE
then NE and increase to 10-20 kt with gusts to 25 kt, from N to
S this aftn into tonight. By later this evening into early Sun
morning, NE winds will be 15-20 kt sustained, with gusts to
25-30 kt in the coastal waters, the entire Ches Bay, the lower
James River, and the Currituck Snd. Waves will build to 2-4 ft
and seas will build to 4-5 ft. These strong NE or E winds will
continue through Sun, then decrease to sub-SCA winds Sun evening
into early Mon morning, as the high builds in and over the area
from the NE. Seas will build up to 6 ft over the srn coastal
waters on Sun, and will remain elevated into Mon morning/aftn.
So, have already hoisted SCAs for all waters except the
Rappahannock and York Rivers, and the upper James River, from
this evening into Mon morning/aftn. The long term looks to be
generally benign. Winds turn to the SSW Tue. A cold front
approaches mid week.
Moderate rip current risk for the northern beaches today, low
for southern beaches. High rip current risk for southern beaches
Sun, moderate for northern beaches.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM this evening to 4 AM EDT Monday
for ANZ634.
Small Craft Advisory from 7 PM this evening to 10 PM EDT
Sunday for ANZ632.
Small Craft Advisory from 4 AM Sunday to 1 AM EDT Monday for
ANZ633.
Small Craft Advisory from 7 PM this evening to 4 PM EDT Sunday
for ANZ630-631.
Small Craft Advisory from 1 AM to 4 PM EDT Sunday for ANZ638.
Small Craft Advisory from 7 PM this evening to 10 AM EDT
Monday for ANZ650-652-654.
Small Craft Advisory from 10 PM this evening to 4 PM EDT
Monday for ANZ656-658.
&&
SYNOPSIS...MAM/RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...MAM/RHR
MARINE...AM/TMGHazardous weather outlook, Jul 9, 3:11 AM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
411 AM EDT Sat Jul 9 2022
MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-100815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
411 AM EDT Sat Jul 9 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected across the area this
afternoon and evening. Locally heavy rainfall, frequent lightning,
and gusty winds are the main threats. Localized flooding is possible
in the heavier downpours, mainly in urban and flood prone areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-100815-
Maryland Beaches-Accomack-Northampton-
411 AM EDT Sat Jul 9 2022
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Additionally, showers and thunderstorms are expected across the area
this afternoon and evening. Locally heavy rainfall, frequent
lightning, and gusty winds are the main threats. Localized flooding
is possible in the heavier downpours, mainly in urban and flood prone
areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 9, 6:40 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
740 AM EDT Sat Jul 9 2022
VAZ075-076-519>522-091230-
Western King and Queen VA-Richmond VA-Westmoreland VA-
Western Essex VA-Eastern Essex VA-Eastern King and Queen VA-
740 AM EDT Sat Jul 9 2022
...Showers and thunderstorms producing heavy rainfall will impact
portions of northwestern King and Queen, northwestern Richmond,
Westmoreland and Essex Counties through 830 AM EDT...
At 739 AM EDT, Doppler radar was tracking showers and embedded
thunderstorms producing heavy rainfall. These showers were along a
line extending from near Tall Timbers to near Newland to Aylett.
Movement was east at 20 mph.
HAZARD...Rain 1 to 2 inches.
SOURCE...Radar indicated.
IMPACT...Possible flooding of low lying areas.
Locations impacted include...
Tappahannock, Warsaw, Montross, Champlain, Saint Stephens Church,
Leedstown, Millers Tavern, Newland, Coles Point, Dunnsville, Hague,
Stevensville, Westmoreland, Beazley, Currioman Landing, Threeway,
Biscoe, Lyells, Crouch and Mount Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3816 7684 3817 7676 3815 7661 3811 7660
3807 7654 3803 7663 3796 7668 3778 7687
3769 7692 3769 7697 3771 7698 3775 7708
3777 7707 3779 7711 3781 7709 3781 7712
3787 7715 3797 7707 3800 7707 3821 7694
TIME...MOT...LOC 1139Z 274DEG 19KT 3819 7656 3807 7692 3779 7712
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMSpecial weather statement, Jul 9, 7:44 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
844 AM EDT Sat Jul 9 2022
VAZ075>078-084-085-520-522-091330-
Middlesex VA-Northumberland VA-Richmond VA-Westmoreland VA-
Lancaster VA-Eastern Essex VA-Eastern King and Queen VA-
Gloucester VA-
844 AM EDT Sat Jul 9 2022
...Showers and thunderstorms producing heavy rainfall will impact
portions of northeastern Gloucester, Middlesex, east central King
and Queen, Northumberland, Richmond, southeastern Westmoreland,
southeastern Essex and Lancaster Counties through 930 AM EDT...
At 843 AM EDT, Doppler radar was tracking showers and embedded
thunderstorms producing heavy rainfall. These showers were along a
line extending from Piney Point to near Farnham to Church View.
Movement was east at 20 mph.
HAZARD...Rain 1 to 2 inches.
SOURCE...Radar indicated.
IMPACT...Possible flooding of low lying areas.
Locations impacted include...
Warsaw, Kilmarnock, Urbanna, Fair Port, Robley, Deltaville, Callao,
Lancaster, White Stone, Kinsale, Saluda, Farnham, Jamaica,
Dunnsville, Hague, Sharps, Hartfield, Center Cross, Morattico and
Heathsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3815 7661 3811 7660 3803 7652 3797 7641
3789 7624 3789 7619 3777 7623 3775 7627
3766 7627 3762 7624 3758 7626 3751 7623
3753 7630 3751 7633 3754 7640 3750 7644
3769 7692 3771 7700 3794 7680 3816 7668
TIME...MOT...LOC 1243Z 283DEG 18KT 3813 7650 3792 7661 3768 7665
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047922, 1047933, 1047936, 1047940, 1047942, 1047943, 1047944, 1047946, 1047964, 1047948, 1047961, 1047950, 1047967, 1047956, 1047953, 1047980, 1047983, 1047984, 1047985, 1047977.